Annals of Applied Probability

Interference queueing networks on grids

Abishek Sankararaman, François Baccelli, and Sergey Foss

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


Consider a countably infinite collection of interacting queues, with a queue located at each point of the $d$-dimensional integer grid, having independent Poisson arrivals, but dependent service rates. The service discipline is of the processor sharing type, with the service rate in each queue slowed down, when the neighboring queues have a larger workload. The interactions are translation invariant in space and is neither of the Jackson Networks type, nor of the mean-field type. Coupling and percolation techniques are first used to show that this dynamics has well-defined trajectories. Coupling from the past techniques are then proposed to build its minimal stationary regime. The rate conservation principle of Palm calculus is then used to identify the stability condition of this system, where the notion of stability is appropriately defined for an infinite dimensional process. We show that the identified condition is also necessary in certain special cases and conjecture it to be true in all cases. Remarkably, the rate conservation principle also provides a closed-form expression for the mean queue size. When the stability condition holds, this minimal solution is the unique translation invariant stationary regime. In addition, there exists a range of small initial conditions for which the dynamics is attracted to the minimal regime. Nevertheless, there exists another range of larger though finite initial conditions for which the dynamics diverges, even though stability criterion holds.

Article information

Ann. Appl. Probab., Volume 29, Number 5 (2019), 2929-2987.

Received: August 2018
Revised: January 2019
First available in Project Euclid: 18 October 2019

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43] 60J25: Continuous-time Markov processes on general state spaces 60D05: Geometric probability and stochastic geometry [See also 52A22, 53C65] 90B18: Communication networks [See also 68M10, 94A05] 68M20: Performance evaluation; queueing; scheduling [See also 60K25, 90Bxx]

Rate conservation principle mass transport theorem monotonicity positive correlation percolation stationary distribution coupling from the past Loynes’ construction particle systems interacting queues queueing theory stability and instability information theory interference field wireless network


Sankararaman, Abishek; Baccelli, François; Foss, Sergey. Interference queueing networks on grids. Ann. Appl. Probab. 29 (2019), no. 5, 2929--2987. doi:10.1214/19-AAP1470.

Export citation


  • [1] Aghajani, R. and Ramanan, K. (2017). The hydrodynamic limit of a randomized load balancing network. Preprint. Available at arXiv:1707.02005.
  • [2] Baccelli, F. and Blaszczyszyn, B. (2009). Stochastic Geometry and Wireless Networks: Theory 1. Now Publishers Inc., Hanover, MA.
  • [3] Baccelli, F., Borovkov, A. and Mairesse, J. (2000). Asymptotic results on infinite tandem queueing networks. Probab. Theory Related Fields 118 365–405.
  • [4] Baccelli, F. and Brémaud, P. (2003). Elements of Queueing Theory: Palm Martingale Calculus and Stochastic Recurrences, 2nd ed. Stochastic Modelling and Applied Probability 26. Springer, Berlin.
  • [5] Baccelli, F., Chang-Lara, H. A. and Foss, S. (2016). Shape theorems for Poisson hail on a bivariate ground. Adv. in Appl. Probab. 48 525–543.
  • [6] Baccelli, F. and Foss, S. (1995). On the saturation rule for the stability of queues. J. Appl. Probab. 32 494–507.
  • [7] Baccelli, F. and Foss, S. (2011). Poisson hail on a hot ground. J. Appl. Probab. 48A 343–366.
  • [8] Baccelli, F., Mathieu, F. and Norros, I. (2017). Mutual service processes in Euclidean spaces: Existence and ergodicity. Queueing Syst. 86 95–140.
  • [9] Błaszczyszyn, B., Rau, C. and Schmidt, V. (1999). Bounds for clump size characteristics in the Boolean model. Adv. in Appl. Probab. 31 910–928.
  • [10] Bonald, T. (2004). Wireless data performance in multi-cell scenarios. ACM SIGMETRICS Perform. Eval. Rev. 32 378–380.
  • [11] Borovkov, A. A., Korshunov, D. and Schassberger, R. (1999). Ergodicity of a polling network with an infinite number of stations. Queueing Syst. 32 169–193.
  • [12] Cover, T. M. and Thomas, J. A. (2006). Elements of Information Theory, 2nd ed. Wiley Interscience, Hoboken, NJ.
  • [13] Dobrushin, R. L. and Shlosman, S. B. (1987). Completely analytical interactions: Constructive description. J. Stat. Phys. 46 983–1014.
  • [14] Ferrari, P. A. and Fontes, L. R. G. (1994). The net output process of a system with infinitely many queues. Ann. Appl. Probab. 4 1129–1144.
  • [15] Foss, S., Konstantopoulos, T. and Mountford, T. (2018). Power law condition for stability of Poisson hail. J. Theoret. Probab. 31 684–704.
  • [16] Foss, S. G. and Chernova, N. I. (1996). On polling systems with infinitely many stations. Sib. Math. J. 37 832–846.
  • [17] Foss, S. G. and Denisov, D. È. (2001). On transience conditions for Markov chains. Sib. Math. J. 42 364–371.
  • [18] Georgii, H.-O. (2011). Gibbs Measures and Phase Transitions, 2nd ed. De Gruyter Studies in Mathematics 9. de Gruyter, Berlin.
  • [19] Graham, C. (2000). Chaoticity on path space for a queueing network with selection of the shortest queue among several. J. Appl. Probab. 37 198–211.
  • [20] Hajek, B. (1996). Balanced loads in infinite networks. Ann. Appl. Probab. 6 48–75.
  • [21] Kel’bert, M. Ya., Kontsevich, M. L. and Rybko, A. N. (1989). On Jackson networks on denumerable graphs. Theory Probab. Appl. 33 358–361.
  • [22] Liggett, T. M. (2012). Interacting Particle Systems. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 276. Springer, New York.
  • [23] Loynes, R. M. (1962). The stability of a queue with non-independent interarrival and service times. Proc. Camb. Philos. Soc. 58 497–520.
  • [24] Lyons, R. and Peres, Y. (2016). Probability on Trees and Networks. Cambridge Series in Statistical and Probabilistic Mathematics 42. Cambridge Univ. Press, New York.
  • [25] Mairesse, J. and Prabhakar, B. (2003). The existence of fixed points for the $\cdot/GI/1$ queue. Ann. Probab. 31 2216–2236.
  • [26] Malyshev, V. A. and Tsaregradskiĭ, I. P. (1983). A queueing system with local interaction. Theory Probab. Appl. 27 619–624.
  • [27] Martin, J. B. (2002). Large tandem queueing networks with blocking. Queueing Syst. 41 45–72.
  • [28] Meyn, S. P. (1995). Transience of multiclass queueing networks via fluid limit models. Ann. Appl. Probab. 5 946–957.
  • [29] Sankararaman, A. and Baccelli, F. (2017). Spatial birth–death wireless networks. IEEE Trans. Inform. Theory 63 3964–3982.
  • [30] Sankararaman, A., Baccelli, F. and Foss, S. (2017). Interference queuing networks on grids. Preprint. Available at arXiv:1710.09797.
  • [31] Shneer, S. and Stolyar, A. (2018). Stability and moment bounds under utility-maximising service allocations, with applications to some infinite networks. Preprint. Available at arXiv:1812.01435.
  • [32] Shorack, G. R. and Wellner, J. A. (2009). Empirical Processes with Applications to Statistics. Classics in Applied Mathematics 59. SIAM, Philadelphia, PA. Reprint of the 1986 original [MR0838963].
  • [33] Srikant, R. and Ying, L. (2014). Communication Networks: An Optimization, Control, and Stochastic Networks Perspective. Cambridge Univ. Press, Cambridge.
  • [34] Vvedenskaya, N. D., Dobrushin, R. L. and Karpelevich, F. I. (1996). A queueing system with a choice of the shorter of two queues—an asymptotic approach. Problemy Peredachi Informatsii 32 20–34.
  • [35] Ying, L., Srikant, R. and Kang, X. (2017). The power of slightly more than one sample in randomized load balancing. Math. Oper. Res. 42 692–722.